Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 369, NWS Wichita, KS

October 1, 2002Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Oct 1, 2002, 3:59 PM CDT for Russell County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 1, 2002, 3:59 PM CDT (20:59 UTC)
Expired
Oct 1, 2002, 4:45 PM CDT
In force
46 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Russell County, KS

The radar

The Grand Island radar (KUEX), 145 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 1, 4:20 PM CDTHail 0.75Luray, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2002-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2002-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-315 J/kg
Mixed-layer LCL
1579 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

893 
WUUS53 KICT 012059
SVRICT
KSC167-012145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
358 PM CDT TUE OCT 1 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN CENTRAL KANSAS

* UNTIL 445 PM CDT.

* AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTH OF WALDO...OR ABOUT 9 MILES
  NORTHEAST OF RUSSELL...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR LURAY AROUND 415 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...

STAY AWAY FROM WINDOWS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RUSSELL
COUNTY UNTIL 445 PM CDT.

LAT...LON 3902 9894 3894 9875 3912 9853 3912 9881

/JAKUB

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 3:15 PM CDT, 44 minutes earlier.

Area forecast discussion, Oct 1, 3:15 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
315 PM CDT TUE OCT 1 2002

MAIN FCST PROBLEMS ARE PRECIPITATION POTENTIAL AND TEMPERATURES OVER
THE NEXT 2-3 DAYS. FOLLOWED AN ETA/AVN BLEND FOR THE MOST PART AS
THE ETA WAS MORE AGGRESSIVE WITH THE COLD FRONT WED NIGHT AND NOT SO
SURE ABOUT THAT ATTM. THE AVN LOOKED TOO BULLISH WITH THE POPS IN
SVRL PERIODS.

TONIGHT: BEST FORCING WL OCCUR ALONG THE FRONT WHICH SINKS SWD INTO
CNTRL KS LATE. MESOETA ALSO SHOWS SOME UPR DIVERGENCE OCCURRING OVER
NWRN-N-CNTRL KS AS AN UPR JET STREAK LIFTS NEWD OUT OF CO INTO NE.
DECENT INSTABILITY WL REMAIN ALOFT ALSO. SO WL KEEP HIEST POPS
(50-55%) IN CNTRL KS, TAPERING TO NIL IN THE SERN ZONES. OTHERWISE
WL REMAIN VERY MILD S OF THE FRONT WITH DWPTS IN THE MID 60S AND
SRLY WINDS HOLDING UP.

WEDNESDAY: ETA AND AVN INDICATE THE FRONT WL PROGRESS INTO
S-CNTRL/SERN KS WITH WINDS TENDING TO VEER TO SWRLY COMPONENT AHEAD
OF FRONT. THUS WITH SOME SUN SERN KS SHOULD APPROACH 90 BASED ON
1000/850 THICKNESSES. MEANWHILE CLOUDS AND/OR PCPN WL HOLD TEMPS BACK TO THE
MID 60S/LWR 70S BEHIND THE FRONT IN CNTRL KS. WL KEEP A CHC OF
SHWRS/T-STORMS ALONG/N OF THE FRONT WITH ESPECIALLY THE ETA SHOWING
DECENT ISENTROPIC LIFT. IN ADDITION CNTRL AND S-CNTRL KS WL BE IN
THE RIGHT REAR QUADRANT OF THE UPR JET.

WED NIGHT-THURS NIGHT: UPR LOW WL HANG BACK IN THE GT BASIN WED
NIGHT, AND THEN WL LIFT E-NEWD TOWARD THE CNTRL/SRN PLAINS
THURS-THURS NIGHT. THE COLD FRONT WL SAG INTO SERN KS WED NIGHT
BEFORE SLOWING/STALLING PER AVN/ETA COMPROMISE. THE AVN MAY BE THE
BETTER CHOICE HERE SHOWING THE FRONT STALLING BEFORE THE ETA. MUCH OF
THE FCST AREA WL REMAIN IN THE RIGHT REAR QUAD OF THE UPR JET AND
WITH THE 850 FRONT STILL IN THE FCST AREA, WL KEEP 40-50 PCT CHC
SHWRS/TSTORMS GOING WITH HIER POPS CNTRL/S-CNTRL KS. LOW CLOUDS ARE
PROGGED TO DEVELOP OVER CNTRL/S-CNTRL KS WED NIGHT INTO THURS IN
VIEW OF BNDRY LYR-925 RH. SO TEMPS WL FALL TO BLO NORMAL VALUES IN
CNTRL AND MUCH OF S-CNTRL KS DURING THIS TIMEFRAME.

LONGER RANGE: FRI-TUES:
PLANNING TO GO 40-50 POPS IN S-CNTRL/SERN KS FRI WITH THE COLD FRONT
MOVING THROUGH IN RESPONSE TO A STRONG PIECE OF ENERGY SWEEPING OVER
THE CNTRL/SRN PLAINS. LATEST GUIDANCE FROM THE TPC HAS LILI MOVG
TOWARD E TX/WRN LA AROUND 12Z FRI, BUT THIS IS STILL FAR AWAY. THE
UPR TROF MOVG ACROSS KS/OK FRI SHOULD HELP PICK THIS FEATURE UP AND
EVENTUALLY PUSH IT NEWD. LATEST AVN HAS LILI MOVG INTO WRN LA AROUND
12Z FRI, THEN INTO WRN KY/TN BY 12Z SAT WHICH WOULD KEEP HEAVY RAINS
WELL TO OUR E. SO BEST RAIN CHC (50%) APPEARS TO BE SERN KS FRI WITH
THE COLD FRONT, BEFORE PCPN SHUTS OFF FRI NIGHT. OTHERWISE NEXT UPR
TROF DIGS INTO THE ROCKIES SAT, AND MOVES OUT ACROSS THE NRN/CNTRL
PLAINS SUN-MON. ANOTHER FRONT IS PROGGED TO MOVE ACROSS KS SAT
NIGHT, BUT SHOULD COME THRU DRY UNLESS MOISTURE CAN SOMEHOW RETURN N
OF OLD FRONTAL BNDRY. FELT THE MRF MAY BE COOLING THINGS OFF TOO
MUCH SUN AND MON AND WENT WITH MORE OF COMPROMISE BETWEEN WARMER
ECMWF AND COLDER MRF. SO DRY SAT-TUES AND NR TO SLIGHTLY BLO NORMAL
TEMPS.

FCSTID = 09
ICT   69  81  58  69 /  30  50  50  50
HUT   65  75  54  66 /  40  50  50  50
EWK   66  80  56  68 /  30  50  50  50
EQA   69  82  59  70 /  20  50  50  50
WLD   70  85  60  75 /  20  50  50  40
RSL   58  66  47  58 /  60  40  50  50
GBD   59  69  49  61 /  50  40  50  50
SLN   61  70  51  63 /  50  50  50  50
MPR   66  75  54  66 /  40  50  50  50
CFV   70  90  61  83 /  10  40  40  30
CNU   70  89  61  81 /  10  40  40  30
K88   70  87  60  78 /  20  40  40  30

.ICT...
KS...NONE.
Hazardous weather outlook, Oct 1, 11:55 AM CDT, 4 hours 4 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-011800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1155 AM CDT TUE OCT 1 2002

THE HAZARDOUS WEATHER OUTLOOK PERTAINS TO CENTRAL AND SOUTHEAST
KANSAS.

.DAY ONE...
A STRONG COLD FRONT MOVING SOUTHEAST TOWARD CENTRAL KANSAS WILL SERVE
AS FOCUS FOR THUNDERSTORMS LATE THIS AFTERNOON. THE BEST SHOT FOR
THUNDERSTORMS WILL BE ALONG, AND NORTHWEST, OF A LINE FROM GREAT BEND
TO SALINA. A FEW THUNDERSTORMS MAY ACHIEVE SEVERITY, WITH BOTH HAIL
AROUND 1 INCH DIAMETER AND DAMAGING WINDS AROUND 60 MPH POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING,
PRIMARILY ACROSS RUSSELL, BARTON, LINCOLN, ELLSWORTH, AND SALINE
COUNTIES.

.DAYS TWO THROUGH SEVEN...

FOR WEDNESDAY THROUGH FRIDAY:
WITH THE COLD FRONT CONTINUING TO PUSH SOUTHEAST ACROSS KANSAS INTO A
MOISTURE RICH ENVIRONMENT, THUNDERSTORMS ARE FORECAST FOR MOST OF
THE WICHITA COUNTY WARNING AREA. THE BEST SHOT FOR THUNDERSTORMS ON
WEDNESDAY WILL OCCUR ACROSS SOUTH-CENTRAL KANSAS WITH THE AXIS OF
STRONGER THUNDERSTORMS GRADUALLY SHIFTING SOUTHEAST INTO SOUTHEAST
KANSAS WEDNESDAY NIGHT AND EARLY THURSDAY.

FOR SATURDAY THROUGH MONDAY:
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

ES

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.